EHS
EHS

Vancomycin-related convulsion in a pediatric patient with neuroblastoma: A case report and review of the literature


World J Clin Cases. 2021 May 6;9(13):3070-3078. doi: 10.12998/wjcc.v9.i13.3070.

ABSTRACT

BACKGROUND: Vancomycin is often used as an anti-infective drug in patients receiving anti-tumor chemotherapy. There are concerns about its adverse drug reactions during treatment, such as nephrotoxicity, ototoxicity, hypersensitivity reactions, etc. However, potential convulsion related to high plasma concentrations of vancomycin in children receiving chemotherapy has not been reported.

CASE SUMMARY: A 3.9-year-old pediatric patient with neuroblastoma receiving vancomycin to treat post-chemotherapy infection developed an unexpected convulsion. No other potential disease conditions could explain the occurrence of the convulsion. The subsequently measured overly high plasma concentrations of vancomycin could possibly provide a clue to the occurrence of this convulsion. The peak and trough plasma concentrations of vancomycin were 59.5 mg/L and 38.6 mg/L, respectively, which were much higher than the safe range. Simulation with the Bayesian approach using MwPharm software showed that the area under the concentration-time curve over 24 h was 1086.6 mg· h/L. Therefore, vancomycin was immediately stopped and teicoplanin was administered instead combined with meropenem and fluconazole as the anti-infective treatment strategy.

CONCLUSION: Unexpected convulsion occurring in a patient after chemotherapy is probably due to toxicity caused by abnormal pharmacokinetics of vancomycin. Overall evaluation and close therapeutic drug monitoring should be conducted to determine the underlying etiology and to take the necessary action as soon as possible.

PMID:33969093 | PMC:PMC8080744 | DOI:10.12998/wjcc.v9.i13.3070

Source link

EHS
Back to top button